A 46-year-old man has been in hospital with nausea and vomiting that has persisted for 3 days. Another man, aged 58 years, with the same last name (Semple) was admitted at 06.30 to the same six-bedded bay for the treatment of alcohol withdrawal symptoms. The admission occurred at 6:30AM, at about the same time the nursing shift changed.
The second Mr Semple had been prescribed a 2 mg dose haloperidol to be given IV at 07.00 for agitation.
The staff nurse drew up and checked the injection against the prescription with a colleague in the ward preparation room. However, she confused the two patients when she entered the patient bay.
She was about to administer the haloperidol to the wrong Mr. Semple, but the medical student allocated to him was preparing for the consultant ward round and asked the nurse what medication he was about to receive.
When the student informed the nurse that she was unaware that the medical team had ordered any haloperidol for this patient and wasn’t clear about the indication for a sedative, they checked the medication chart together and recognised the error.
The haloperidol was given to the right Mr. Semple, and one Mr. Semple was moved to another room, to reduce the chance of another such error.
- What ‘system’ factors contributed to this ‘near miss’?
- What ‘human’ factors contributed to this ‘near miss’?
- If you were in charge of clinical risk management for the hospital division what recommendations and response would you make to ensure that this event in unlikely to be repeated?
Many thanks to Professor Simon Maxwell for this case. Our first year students will be looking at medication errors in more detail during this week’s teaching.